Alert archive / North Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Raleigh, NC

July 19, 2016Wayne County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jul 19, 2016, 4:39 PM EDT for Wayne County, North Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2016, 4:39 PM EDT (20:39 UTC)
Expired
Jul 19, 2016, 5:30 PM EDT
In force
51 min
Issued by
NWS Raleigh, NC

County Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 69 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2016-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2016-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1477 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

557 
WWUS82 KRAH 192039
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
439 PM EDT TUE JUL 19 2016
 
NCZ078-192130-
WAYNE   NC-
439 PM EDT TUE JUL 19 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHEASTERN WAYNE
COUNTY UNTIL 530 PM EDT...

AT 439 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GOLDSBORO...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GOLDSBORO...MOUNT OLIVE...WALNUT CREEK...SEVEN SPRINGS...BROGDEN...
MAR-MAC...CLIFFS OF THE NEUSE STATE PARK AND ELROY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3532 7783 3518 7784 3515 7790 3517 7793
      3517 7798 3519 7800 3519 7805 3520 7809
      3537 7805 3536 7782
TIME...MOT...LOC 2039Z 280DEG 14KT 3528 7799 

$$

77

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 19, 3:22 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 19, 3:22 PM EDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
322 PM EDT TUE JUL 19 2016

.SYNOPSIS...
A cold front will approach the area tonight and cross the
Carolinas by Wednesday. A strong upper level ridge over the
central US will expand east through the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM Tuesday...

NC remains within a northwest flow regime today on the eastern
periphery of a strong mid/upper level ridge over the central US.
At the surface, a prefrontal trough (the front itself draped
across the Ohio Valley and lower Midwest) extends across southern
VA and central NC, while remnant outflow from last evening's MCS
is draped across southern Coastal Plain.

Given ample heating and abundant boundary layer moisture, along with
modest mid-level lapse rates around 6.5 C/km, convection is
finally tarting to trigger along the aforementioned remnant
outflow/convergence zone from Laurinburg to Goldsboro. SPC
mesoanalysis indicates 1500-2500 j/kg MLCAPE area wide, with
strong DCAPE in excess of 1000 j/kg over the Coastal Plain.
Additional convection will continue to fire along the higher
terrain and move southeast with the strengthening flow associated
with a speed/vort max moving through the Midwest and Ohio Valley.
Without a better focus this afternoon, expect convection to be of
the scattered/pulse nature, with the strongest storms still
capable of producing small hail and isolated damaging wind gusts.
As the upper wave and cold front approach this evening, there is
the potential for clustering of storms owing to strengthening mid-
level flow of 30-35kt, and the HRRR and various other recent CAM
runs show a cluster moving out of Virginia and into the northern
Piedmont/Coastal Plain after 7pm.

The cold front, which is still over northern VA and the Ohio
Valley, is forecast to push in from the north late tonight,
through there is little airmass change accompanying the northerly
flow. Some additional showers could pop up along the front as it
more than likely stalls over the Piedmont early Wednesday. Patchy
stratus also seems possible over the northern Coastal Plain,
though guidance isn't showing a strong signal for it. Lows 69-74.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 320 PM Tuesday...

The cold front is expected to settle over NC on Wednesday morning,
with slightly drier and more stable air north of the front and
moderate instability south of the front again by Wednesday
afternoon. Convection will be focused across the southern and
eastern CWA, and modest/broad cyclonic mid-level flow may support
a few clusters of strong storms. Morning stratus shouldn't have
any impact on afternoon highs, which will be in the upper 80s and
lower 90s based on a slight dip in 1000-850mb thicknesses to
around 1420m. Lows Wednesday night in the 68-72.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 210 PM Tuesday...

Thursday through Sunday: Central NC will be stuck between a strong
upper level ridge will centered over the Midwest and an upper level
trough along the east coast of the U.S. Thursday into Saturday.
Northwest flow aloft will dominate the region during that time, with
some weak mid-level disturbances may kick off some convection.
Otherwise, the forecast should remain mostly dry through the end of
the week. The high will dampen some but stretch more west-east for
the weekend. At the the surface, the piedmont trough will be a
persistent feature over the Carolinas, with a Bermuda high to the
east, southwest flow over NC, and ridging west of the mountains. The
more significant weather issue will be the temperatures, which will
increase from highs around 90 degrees and lows in the low 70s
Thursday, to highs in the upper 90s to near 100 degrees and lows in
the mid 70s by Sunday. Barring any significant forecast changes
between now and then, Sunday looks the most likely to reach heat
advisory criteria (heat index of 105 degrees), although Saturday
could also reach criteria.

Monday and Tuesday: There is a bit more uncertainty in the forecast
for early next week, thus will stick with near climatology. Best
chances for showers and storms in the aft/eve with a lull overnight.
Temperatures a bit above normal, highs in the low to mid 90s and
lows in the mid 70s.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 150 PM Tuesday...

Outside of thunderstorms, VFR conditions are expected for most of
the current TAF period.  A cold front approaching from the northwest
will enhance thunderstorms coverage this evening, with a decent
chance of storms impacting eastern terminals like RDU, FAY and RWI.
Confidence in the next few hours is relatively low given the lack of
a focus for the storms, but later this evening the cold front should
help trigger several storms across the northern and eastern portions
of the Piedmont and Coastal Plain.  Confidence is highest at RWI and
hires guidance suggests the best potential will be between 23Z and
03Z.  Otherwise scattered showers and storms will be possible
through 06z, with a decreasing chance through the remainder of the
night as the cold front moves south through the area and a
northeasterly wind focuses the best chance of showers/storms across
southern and eastern NC on Wednesday.

Long Term: High pressure will dominate the remainder of the week,
leading to dry conditions and VFR.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...BS
NEAR TERM...BS
SHORT TERM...BS
LONG TERM...KCP
AVIATION...BS
Hazardous weather outlook, Jul 19, 3:30 PM EDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
330 PM EDT TUE JUL 19 2016

NCZ007>011-021>028-038>043-073>078-083>086-088-089-201930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
330 PM EDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
THROUGH LATE EVENING...WITH DAMAGING WINDS THE MOST LIKELY
THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HOT CONDITIONS...WITH HEAT INDEX VALUES IN EXCESS OF 100 DEGREES...
WILL BE POSSIBLE THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 19, 2:33 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
233 PM EDT TUE JUL 19 2016

NCZ078-085-086-088-089-191930-
SCOTLAND   NC-CUMBERLAND   NC-HOKE   NC-WAYNE   NC-SAMPSON   NC-
233 PM EDT TUE JUL 19 2016

 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
SCOTLAND...CUMBERLAND...SOUTHERN HOKE...SOUTHERN WAYNE AND SAMPSON
COUNTIES UNTIL 330 PM EDT...

AT 233 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR GOLDSBORO TO 6 MILES
SOUTH OF HAMLET. MOVEMENT WAS EAST AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...GOLDSBORO...LAURINBURG...CLINTON...RAEFORD...
MOUNT OLIVE...MAXTON...WALNUT CREEK...HARRELLS AND JEROME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3485 7850 3483 7890 3495 7903 3483 7919
      3484 7935 3477 7933 3463 7946 3481 7969
      3482 7962 3491 7956 3526 7843 3539 7780
      3518 7783 3515 7790 3519 7802 3518 7817
      3490 7815 3474 7820 3471 7811 3456 7825
TIME...MOT...LOC 1833Z 271DEG 18KT 3537 7792 3479 7971

10
Special weather statement, Jul 19, 3:43 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
343 PM EDT TUE JUL 19 2016

NCZ088-089-192045-
CUMBERLAND   NC-SAMPSON   NC-
343 PM EDT TUE JUL 19 2016

 ...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
SOUTHEASTERN CUMBERLAND AND SOUTHERN SAMPSON COUNTIES UNTIL 445 PM
EDT...

AT 342 PM EDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CLINTON TO NEAR AMMON.
MOVEMENT WAS EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CLINTON...HARRELLS...ROSEBORO...GARLAND...TURKEY...
IVANHOE AND BUSHY LAKE NATURAL AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3458 7826 3461 7831 3467 7832 3470 7837
      3475 7839 3478 7843 3481 7845 3485 7850
      3485 7869 3492 7867 3502 7841 3499 7815
      3490 7815 3474 7820 3471 7813 3472 7811
      3471 7811 3468 7816 3455 7825
TIME...MOT...LOC 1942Z 289DEG 14KT 3496 7840 3484 7857

77
Special weather statement, Jul 19, 4:39 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
439 PM EDT TUE JUL 19 2016

NCZ078-192130-
WAYNE   NC-
439 PM EDT TUE JUL 19 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHEASTERN WAYNE
COUNTY UNTIL 530 PM EDT...

AT 439 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GOLDSBORO...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GOLDSBORO...MOUNT OLIVE...WALNUT CREEK...SEVEN SPRINGS...BROGDEN...
MAR-MAC...CLIFFS OF THE NEUSE STATE PARK AND ELROY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3532 7783 3518 7784 3515 7790 3517 7793
      3517 7798 3519 7800 3519 7805 3520 7809
      3537 7805 3536 7782
TIME...MOT...LOC 2039Z 280DEG 14KT 3528 7799

77

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:33 PM EDTSpecial Weather StatementRAHCumberland, Sampson, Scotland57 min
Jul 19, 3:43 PM EDTSpecial Weather StatementRAHSampson62 min
Jul 19, 5:48 PM EDTSpecial Weather StatementRAHEdgecombe42 min
Jul 19, 6:03 PM EDTAreal Flood AdvisoryRAHEdgecombe117 min
Jul 19, 6:10 PM EDTSpecial Weather StatementRAHEdgecombe65 min
Jul 19, 6:12 PM EDTSpecial Weather StatementRAHWayne48 min
Jul 19, 6:14 PM EDTSpecial Weather StatementRAHWilson46 min
Jul 19, 6:18 PM EDTFlash Flood WarningRAHEdgecombe3 hr
Jul 19, 6:27 PM EDTSpecial Weather StatementRAHEdgecombe33 min
Jul 19, 6:38 PM EDTSevere Thunderstorm WarningRAHWilson67 min
Jul 19, 6:43 PM EDTSevere Thunderstorm WarningRAHForsyth47 min
Jul 19, 7:09 PM EDTSevere Thunderstorm WarningRAHHalifax66 min
Jul 19, 7:24 PM EDTAreal Flood AdvisoryRAHCumberland2 hr
Jul 19, 7:34 PM EDTSpecial Weather StatementRAHWayne56 min
Jul 19, 7:37 PM EDTSpecial Weather StatementRAHEdgecombe38 min

Nearby

Special Weather Statements in North Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.